H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Get your full text copy in PDF

Propylthiouracil-Induced Anti-Neutrophil Cytoplasmic Antibody Vasculitis Presenting with Red Eye Followed by Pulmonary Hemorrhage: Diagnostic and Management Considerations

Marjan Alidoost, Jennifer Cheng, Deborah R. Alpert

(Department of Internal Medicine, Hackensack Meridian Health, Jersey Shore University Medical Center, Neptune, NJ, USA)

Am J Case Rep 2020; 21:e925200

DOI: 10.12659/AJCR.925200


BACKGROUND: Drug-induced anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV) should be suspected in patients on certain medications who present with inflammatory ocular, constitutional, pulmonary, and/or renal manifestations. Here, we present a case of propylthiouracil (PTU)-induced AAV presenting initially with red eye, and review important diagnostic and management considerations for this uncommon disorder.
CASE REPORT: A 34-year-old woman with hyperthyroidism taking PTU presented with red eye, later followed by fevers and hemoptysis. She was found to have episcleritis, diffuse alveolar hemorrhage, and microhematuria. The infectious diseases workup was unrevealing. Laboratory evaluations were notable for a high-titer perinuclear ANCA and elevated anti-myeloperoxidase antibodies. Renal function was normal. She was ultimately diagnosed with PTU-induced AAV. PTU was promptly discontinued and she was treated with pulse-dose methylprednisolone for 3 days, followed by prednisone 60 mg daily. A kidney biopsy revealed pauci-immune focal segmental necrotizing and crescentic glomerulonephritis. Given an allergy to methimazole, she underwent thyroidectomy and was ultimately treated with rituximab. Her steroid doses are progressively being tapered and she has complete resolution of symptoms.
CONCLUSIONS: PTU-induced AAV is a rare and serious condition. Our patient presented with ocular symptoms prior to more commonly recognized pulmonary and renal manifestations. Patients may have favorable outcomes if PTU is discontinued promptly, but patients with vital-organ involvement may require treatment with steroids and may need additional immunosuppression.

Keywords: Anti-Neutrophil Cytoplasmic Antibody-Associated Vasculitis, Conjunctivitis, Hemorrhage, Propylthiouracil

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree